Hail, Worcester
- When
- August 10, 7:05 PM EST to 7:10 PM EST
- Where
- Worcester County, Uxbridge
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 42.083, -71.633
A severe thunderstorm produced penny sized hail on Route 146 in Uxbridge, as observed by an off-duty National Weather Service meteorologist traveling through the area. At about the same time, an amateur radio operator in Northbridge reported penny sized hail, as well as downed trees and wires.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A severe thunderstorm produced penny sized hail on Route 146 in Uxbridge, as observed by an off-duty National Weather Service meteorologist traveling through the area. At about the same time, an amateur radio operator in Northbridge reported penny sized hail, as well as downed trees and wires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 10, 3:15 PM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
415 PM EDT THU AUG 10 2006
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
CDFNT MOVG SWD ACRS CENTRAL NH/VT AT 19Z AND IS SCHEDULED TO ARRIVE
ACRS NW ZONES BY 22Z REACHING THE S COAST NEAR 04Z. LOW LEVEL MSTR
HAS TEMPORARILY MIXED OUT AND DEWPOINTS HAVE DROPPED TO 55-60.
HOWEVER UPSTREAM DEWPOINTS ACRS E PA AND NJ ARE IN THE MID 60S WHERE
CONVECTION IS STARTING TO FIRE. SHOWERS ALSO STARTING TO DEVELOP
WRN MA. WE STILL EXPECT THESE DEWPOINTS TO GET ADVECTED INTO REGION
JUST AHEAD OF THE FNT WHICH COMBINED WITH MID LEVEL COOLING SHOULD
CONTINUE ERODING THE CAP. WITH GOOD LOW LEVEL CONVERGENCE ASSOCD
WITH FNT...SHOWER/TSTM ACTIVITY SHOULD INCREASE LATE TODAY INTO THIS
EVENING AND SHOULD HOLD TOGETHER TO THE COAST GIVEN STRENGTH OF LOW
LEVEL CONVERGENCE. IT APPEARS BEST CHC OF CONVECTION WILL BE SOUTH
OF ROUTE 2 IN AXIS OF BEST INSTABILITY AND 850 MB DEWPOINTS AND WE
CONTINUED LIKELY POPS THIS EVENING ALONG AND SOUTH OF BOS-IJD.
WIND FIELD IS TROUBLESOME AS 40-50 KT 500 MB JET DESCENDS SWD FROM
NRN NEW ENGLAND. WHILE STRONGEST WIND FIELD WILL BE TO THE N OF BEST
INSTABILITY...30-40 KTS AT 500 MB WOULD BE SUFFICIENT FOR ORGANIZED
CONVECTION...WITH UNIDIRECTIONAL FLOW FAVORING MULTICELLULAR
CONVECTION SO SVR THREAT WILL CONTINUE...PRIMARILY 21-03Z.
GOOD DRYING BEHIND FNT AND WE EXPECT GRADUAL CLEARING OVERNIGHT NGT
FROM NW TO SE ACRS SNE...XCP OUTER CAPE/ISLANDS.
MUCH COOLER AIRMASS ON FRI WITH NORTHERLY FLOW WILL HAVE AN EARLY
AUTUMN FEEL. 850 TEMPS +8 SUGGEST MAX TEMPS ONLY NEAR 70 NW HIR
TRRN AND MID 70S COASTAL PLAIN AND DEWPOINTS SHOULD FALL INTO 40S
AND LOWER 50S WITH MIXING OF DRY AIR AT 850 MB. SHORTWAVE IN NW
FLOW WILL REINFORCE UPPER TROF ACRS NEW ENG WHICH SHOULD LEAD TO BKN
CU AS LAPSE RATES STEEPEN AND ACT ON SHALLOW LOW LEVEL MSTR. -20C TO
-22C 500 MB COLD POOL JUST NE OF SNE COULD LEAD TO AN ISOLD SHOWER
OR SPRINKLE S NH AND NE MA CLOSEST TO COLDEST AIR ALOFT BUT PROBABLY
NOTHING MORE THAN VIRGA GIVEN LARGE T/TD SPREAD.
CLEAR AND CHILLY FRI NIGHT WITH CONTINUED NLY BREEZE. MINS WILL
RANGE FROM 40S IN THE INTERIOR TO MID 50S BOS/PVD URBAN AREAS AND
IMMEDIATE S COAST.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
MODEL SUITE IS IN VERY GOOD AGREEMENT THIS AFTERNOON AS NOTED IN THE
NCEP EXTENDED DISCUSSION. USED A BLEND OF THE 00Z AND 12Z GFS
GUIDANCE FOR THIS PERIOD.
AN AMPLIFIED UPPER LEVEL PATTERN CONTINUES OVER THE NORTHERN TIER
STATES...ESPECIALLY IN CANADA. TO START OFF...A CUTOFF LOW WILL
MEANDER OVER EASTERN CANADA THIS WEEKEND WHILE LARGE SURFACE HIGH
PRESSURE EXTENDS FROM HUDSONS BAY S AND E TOWARD THE MID ATLANTIC
STATES. WITH THIS RATHER LOW MOVING SYSTEM...AND NOT MUCH ACROSS THE
SOUTHERN TIER STATES TO TAP INTO...EXPECT A DRY PATTERN INTO EARLY
NEXT WEEK WITH A DRY NORTHWEST UPPER FLOW. WILL BE RATHER CHILLY
SATURDAY NIGHT AS WINDS BECOME LIGHT AND RATHER DRY AIRMASS IN
PLACE. EXPECT TO SEE LOWS DIPPING INTO THE 40S FOR THE SECOND
CONSECUTIVE NIGHT ACROSS MANY INTERIOR LOCATIONS.
A SECOND PROGRESSIVE CUTOFF UPPER LOW WILL MOVE ACROSS CENTRAL
CANADA MONDAY-TUESDAY. SURFACE LOW PRESSURE WILL MOVE EAST WITH AN
ASSOCIATED COLD FRONT MOVING STEADILY EASTWARD. LAST SEVERAL MODEL
RUNS HAVE BEEN TRENDING A BIT SLOWER WITH THIS FEATURE. FOR THE TIME
BEING...HAVE KEPT ARRIVAL OF SCATTERED SHOWERS/THUNDERSTORMS FOR
MONDAY NIGHT THROUGH MOST OF TUESDAY...BUT COULD BE SLOWER DEPENDING
UPON LATER MODEL RUNS.
ONCE FRONT CLEARS COAST LATE TUESDAY NIGHT AND WEDNESDAY
MORNING...ANOTHER LARGE HIGH PRESSURE AREA WILL WORK OUT OF ONTARIO
AND THE GREAT LAKES...WITH NEARLY MERIDIONAL UPPER LEVEL RIDGE WITH
THIS SURFACE SYSTEM OVER THE CENTRAL U.S. BY THE MIDDLE OF NEXT
WEEK. EXPECT ANOTHER EXTENDED PERIOD OF DRY WEATHER WITH PLEASANT
TEMPERATURES WEDNESDAY-THURSDAY.
&&
.AVIATION...
BRIEF MVFR CONDITIONS PSBL WITH ANY TSTMS INTO THIS EVENING...OTRW
VFR CONDITIONS EXPECTED. SEE TAFS FOR DETAILS.
&&
.MARINE...
SHORT TERM...WE EXPANDED SCA TO INCLUDE ALL BUT BOS HARBOR AND NARR
BAY FOR FRI AS SURGE OF COLDER AIR ON NLY FLOW MOVES OVER WARMER
WATERS. BEST CHC FOR 25 KT GUSTS WILL BE FOR A FEW SHOWERS IN THE
MORNING. GRADIENT RELAXES IN THE AFTN BEFORE STRENGTHENING AGAIN FRI
NIGHT WHEN G25 KTS PSBL AGAIN.
LONG TERM...AFTER FRONT PUSHES FURTHER OFFSHORE...EXPECT ANY HIGHER
WINDS TO DIMINISH SATURDAY MORNING. WITH HIGH PRESSURE IN PLACE
INTO MONDAY...EXPECT WINDS TO REMAIN AT 15 KTS OR LESS WITH SEAS 4
FEET OR LESS. NEXT FRONT TO APPROACH LATER MONDAY AND TUESDAY...SO
WINDS COULD INCREASE TO AROUND 20 KTS AHEAD OF IT...THOUGH WILL KEEP
IT AT 15 KTS FOR NOW. WNA WAVEWATCH III MODEL SEAS WERE A BIT TOO
HIGH FOR SUNDAY-TUESDAY...SO LOWERED TO KEEP AT 2-4 FEET ON THE
OUTER WATERS.
&&
.CLIMATE...
PER PREVIOUS EFFORTS OF CF - WE PROVIDE THE FOLLOWING RECORD LOWS:
SAT AUGUST 12TH:
BOS: 53/1930
PVD: 50/1968
ORH: 49/1954
BDL: 47/1968
AND SUN AUGUST 13TH:
BOS: 53/1902
PVD: 50/1957
ORH: 40/1941
BDL: 45/1957
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ231>235-237 FROM 6 AM FRIDAY TO
1 PM FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ250-254-255 FROM 6 AM FRIDAY TO 6
AM SATURDAY.
&&
SHORT TERM...KJC
LONG TERM...EVT
AVIATION...KJC
MARINE...KJC/EVTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1119 AM EDT THU AUG 10 2006 ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015- RIZ001>008-110900- BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL- BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM- COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN- EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK- EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY- NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER- NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND- SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL- SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND- WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX- WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT- WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM- 1119 AM EDT THU AUG 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS... NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND... SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE TODAY INTO THIS EVENING AS A COLD FRONT MOVES THROUGH. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE PRODUCING DAMAGING WINDS AND LARGE HAIL. SCATTERED STORMS WILL DEVELOP AFTER 5 PM ACROSS SOUTHWEST NEW HAMPSHIRE THEN SPREAD SOUTH AND EAST...REACHING THE SOUTH COAST BETWEEN 9 PM AND MIDNIGHT. IN ADDITION...DUE TO THE FULL MOON...ASTRONOMICAL TIDES ARE RUNNING HIGH. THE HIGH TIDE IN BOSTON WILL REACH 11.7 FEET MLLW NEAR 1 AM FRIDAY MORNING. WHILE FLOODING IS NOT EXPECTED...EVEN A SMALL ONSHORE COMPONENT TO THE WIND AND WAVES COULD PROMOTE SOME LOCALIZED MINOR SPLASHOVER ALONG A FEW COASTAL ROADS LATE TONIGHT AND EARLY FRIDAY MORNING AROUND THE TIME OF HIGH TIDE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NORTH TO NORTHEAST WINDS ALONG THE COAST MAY REACH SMALL CRAFT ADVISORY LEVELS IN GUSTS ON FRIDAY BEHIND THE DEPARTING COLD FRONT. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE WEEKEND. ANOTHER FRONT COULD PRODUCE SCATTERED THUNDERSTORMS MONDAY OR TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION WILL LIKELY BE NEEDED AFTER 5 PM THIS AFTERNOON. DRV/KJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 343 PM EDT THU AUG 10 2006 MAZ004-011-012-102015- EASTERN HAMPDEN MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA- 343 PM EDT THU AUG 10 2006 AT 338 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER BRIMFIELD...OR ABOUT 17 MILES EAST OF SPRINGFIELD...MOVING EAST AT 30 MPH. THIS THUNDERSTORM SHOULD BE NEAR...STURBRIDGE AND SOUTHBRIDGE BY 350 PM EDT...CHARLTON AND 7 MILES SOUTH OF SPENCER BY 400 PM EDT... OXFORD AND AUBURN BY 410 PM EDT...AND SUTTON AND MILLBURY BY 420 PM EDT. BELK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 627 PM EDT THU AUG 10 2006 MAZ017-RIZ001-002-102300- NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI- 627 PM EDT THU AUG 10 2006 AT 625 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 2 MILES EAST OF NORTH SMITHFIELD...OR ABOUT 3 MILES SOUTH OF WOONSOCKET...MOVING EAST AT 15 MPH. THIS THUNDERSTORM SHOULD BE NEAR...LINCOLN BY 640 PM EDT...CENTRAL FALLS AND PAWTUCKET BY 650 PM EDT...AND ATTLEBOROUGH AND 6 MILES NORTHWEST OF REHOBOTH BY 700 PM EDT. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. BELK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 638 PM EDT THU AUG 10 2006 CTZ002-102315- HARTFORD CT- 638 PM EDT THU AUG 10 2006 AT 636 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 35 MPH AND SMALL HAIL 3 MILES WEST OF BERLIN...OR ABOUT 5 MILES SOUTH OF NEW BRITAIN...MOVING EAST AT 35 MPH. THIS THUNDERSTORM SHOULD BE NEAR...ROCKY HILL BY 650 PM EDT...AND MARLBOROUGH BY 710 PM EDT. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. BELK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 707 PM EDT THU AUG 10 2006 CTZ003-004-102330- TOLLAND CT-WINDHAM CT- 707 PM EDT THU AUG 10 2006 AT 705 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 3 MILES WEST OF UNION...OR ABOUT 11 MILES NORTH OF MANSFIELD...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR...WOODSTOCK AND 6 MILES NORTH OF POMFRET BY 730 PM EDT. BELK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
709 PM EDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL TOLLAND 41.98N 72.15W
08/10/2006 M0.75 INCH TOLLAND CT AMATEUR RADIO
&&
WSIMPSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 736 PM EDT THU AUG 10 2006 MAZ017-RIZ001-002-005-110000- BRISTOL RI-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI- 736 PM EDT THU AUG 10 2006 AT 734 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 3 MILES SOUTHWEST OF GLOCESTER...OR ABOUT 10 MILES EAST OF PUTNAM...MOVING EAST AT 30 MPH. THE THUNDERSTORM SHOULD BE NEAR...GLOCESTER AND SCITUATE BY 740 PM...SMITHFIELD AND NORTH SMITHFIELD BY 750 PM EDT...AND NORTH PROVIDENCE AND PROVIDENCE BY 800 PM EDT. BELK
The Boston radar (KBOX), 43 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521364, 5521365.